Vermont, 2003

Winter Storm in Vermont, March 30 to 31, 2003

March 30 to 31, 2003 · NWS BTV · 4 events in 4 counties and zones

An area of low pressure off the mid Atlantic coast Sunday morning, March 30th, moved northeast Sunday night, east of New England and into Nova Scotia on the morning of March 31st. Snow overspread the area by the afternoon of March 30th and became heavy at times during the night before it tapered off to flurries on the morning of March 31st.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An area of low pressure off the mid Atlantic coast Sunday morning, March 30th, moved northeast Sunday night, east of New England and into Nova Scotia on the morning of March 31st. Snow overspread the area by the afternoon of March 30th and became heavy at times during the night before it tapered off to flurries on the morning of March 31st. Snowfall was generally between 7 and 10 inches. A few reports included: Underhill (Chittenden county) with 10.3 inches and New Haven (Addison county) received 8 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 30, 5:26 PM EST, 34 minutes earlier.

Area forecast discussion, Mar 30, 5:26 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
526 PM EST SUN MAR 30 2003

SNOW CONTINUING TO FALL ACROSS THE FCST AREA ATTM. WILL CONTINUE THE
WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES OVERNIGHT
THROUGH MONDAY MORNING. RADAR SHOWING A BAND OF HEAVIER SNOW MOVG
ACROSS THE ADIRONDACKS. LATER SHIFTS MAY HAVE TO CONSIDER
INCREASING SNOWFALL AMOUNTS OVERNIGHT THERE. SNOW SHOWERS TO
LINGER ACROSS THE AREA THRU MONDAY MORNING...EXCEPT THE ST LAWRENCE
VLY. HOWEVER...EXPECT SNOW SHOWERS TO LINGER INTO MONDAY AFTERNOON
ACROSS NE VT.

HIGH PRES TO BUILD INTO THE FCST AREA MONDAY NIGHT FOR MOSTLY CLEAR
SKIES. WENT WITH THE COLDER  NGM MOS TEMPS FOR MONDAY...AS COMBO OF
FRESH SNOWCOVER AND CLEAR SKIES SHOULD PROVIDE AMPLE RADITIONAL
COOLING MONDAY NIGHT.

MODEL SHOW WEAK CLIPPER SYSTEM DROPPING SEWD FROM THE GREAT LAKES
WITH THE ETA AND NGM KEEPING THE FCTS AREA DRY ON TUESDAY...BUT
WITH THE GFS INDICATING A CHANCE OF FLURRIES ACROSS THE FCST AREA.
POPS ARE LOW ACROSS THE AREA ON TUESDAY...SO WENT WITH A CHANCE OF
FLURRIES AS OPPOSED TO SNOW SHOWERS.

.BTV...WINTER STORM WARNING TONIGHT THROUGH MONDAY MORNING
       VTZ001>012-NYZ028-035.
       WINTER WEATHER ADVISORY TONIGHT THROPUGH MONDAY MORNING
       NYZ029>031-034.

WGH
Hazardous weather outlook, Mar 30, 6:10 AM EST, 11 hours 50 minutes before
NYZ026>031-034-035-VTZ001>012-301300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
610 AM EST SUN MAR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

A WINTER STORM WARNING IS IN EFFECT FOR THE CHAMPLAIN VALLEY OF
VERMONT WHERE OCCASIONAL SNOW IS EXPECTED THIS AFTERNOON AND WILL
CONTINUE INTO TONIGHT.  TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 4
TO 8 INCHES BY EARLY MONDAY MORNING.  A WINTER STORM WARNING IS ALSO
IN EFFECT FOR THE NORTH CENTRAL...NORTHEAST...AND SOUTH CENTRAL
SECTIONS OF VERMONT THIS AFTERNOON THROUGH MONDAY MORNING.  SNOW
WILL DEVELOP THIS AFTERNOON AND BECOME HEAVY AT TIMES TONIGHT.
TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 6 TO 10 INCHES.  A WINTER
WEATHER ADVISORY IS IN EFFECT FOR THE NORTHERN ADIRONDACKS THIS
AFTERNOON AND TONIGHT WHERE 3 TO 7 INCHES OF SNOW IS EXPECTED BY
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE THIS
AFTERNOON THROUGH MONDAY MORNING WITH ANY SNOWFALL TOTALS.

EVENSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Grand Isle

When
March 30, 6:00 PM EST to March 31, 4:00 AM EST
Where
Grand Isle forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Winter Storm, Addison

When
March 30, 6:00 PM EST to March 31, 4:00 AM EST
Where
Addison forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Winter Storm, Chittenden

When
March 30, 6:00 PM EST to March 31, 4:00 AM EST
Where
Chittenden forecast zone
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
March 30, 6:00 PM EST to March 31, 4:00 AM EST
Where
Franklin forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348932, 5348933, 5348934, 5348935.